ST. TAMMANY PARISH, La. (WGNO) — On the North Shore, high schoolers are dressed to the nines and ready to dance the night away for homecoming. As students are celebrating, health officials are warning their parents of a substance that continues to plague the parish.

“All of the contaminates we’re seeing put into fentanyl and other forms of fentanyl that are increasingly deadly. It’s becoming a very, very, very scary time,” said Dr. Charles Preston, St. Tammany Parish Coroner.

Just this week, 11 pounds of fentanyl was seized in St. Tammany Parish and several states released reports about Xylazine laced fentanyl.
Xylazine, known on the street as “tranq”, is a drug used to sedate large animals. It causes loss of blood pressure, and in some cases, loss of limbs.

“You lose circulation to extremities and that’s probably why you see these reports of amputated extremities,” said Dr. Preston.

Dr. Preston is urging parents now more than ever to discuss the dangers of fentanyl with their children.

Savannah Jourdan, a mother who works as an embalmer, says she’s seen in an increase in the number of  young people dying of what she suspects are overdoses.

“Sometimes it makes me really angry. It’s frustrating to see such a beautiful life just gone so young. It could’ve just been an instance of wrong party, wrong pill,” said Jourdan.

As teens in St. Tammany made their way to homecoming, we asked them what they know about fentanyl.

“It can be very scary cause some of our friends sometimes get affected by it,” said Ava, a local high schooler.

 The coroner hopes that message stays with them.